Welcome back to Ask an Expert, the LOLA series where we find expert answers to your reproductive health questions. Dr. Navya Mysore, a primary care provider who works collaboratively with her patients, is talking today about a question we get all the time from our community: what is normal to experience when I stop taking hormonal birth control?
When you’re getting off of birth control, it’s totally normal to have some symptoms as you’re transitioning from the hormones that were in your birth control to your natural hormones for your own cycle. Some of these symptoms can include: breast tenderness, acne, mood changes, a heavier period compared to normal, a more painful period compared to normal, an irregular period. All of these symptoms are typically transient, so they can last about 1-2 months. If they last any longer than that, then I would definitely recommend reaching out to your primary care physician or your gynecologist to see if there’s any other possible reason why you could be having these symptoms.
If you have any more serious concerns, please reach out to your primary care physician or your gynecologist. Feel free to continue the conversation below or use LOLA’s Ask an Expert page for more information!